I have also been recently diagnosed with MAV (or Migraine Variant Balance Disorder as Dr S calls it).
I busted my knee skiing in December, had surgery on in in February, after which I started getting mild dizzy spells, which then resolved as i recovered. Then (bad luck, I know) I got a serious stomach infection which was misdiagnosed for 6 weeks. The dizzy spells came back, and when I took Metronizadole (strong antibiotic), it resolved the stomach problem but started the dizziness off big time. I ended up in hospital, got discharged as they had no idea what was wrong with me, and have been dizzy and mildly photophobic ever since. MAV was suggested to me at the beginning, neither I nor the neuro-otologist thought this was the cause until at about month 3, headaches started hitting me with concurrent severe photophobia. then it became more clear it was probably MAV, and not a viral or bacterial infection, etc etc. I have also been diagnosed with adrenal fatigue (by another Dr) who saw my pupils fluctuating in and out when he shone a torch in them - not surprising after 3 months of freaking out and insomnia!
Anyway - finally saw Dr S last week, who confirmed what the Opthamologist, Neurologist, and I suspected: MAV. I'v been on Pizotifen for a week, and getting some side effects, but it does seem to be helping somewhat - although it's to early to be sure, and I'm still on low dosage (0.5mg).
So yes, MAV does fit the symptoms you mentioned.
I had never had a classic migraine before, but had had some rare occasions of Acephalgic Migraine (spots/colours/blind spot in left eye for 20mins to an hour, with no headache) about once a year or so since I was thirty - never really thought about it much 'til now. It was always when I was tired, had too much coffee, and usually around bright lights (first one was on a floodlit football pitch!)
My mother and grandmother had history of bad, but classic, migraines, though.
The explanation for it 'coming out of the blue' seems to be that something (could be chronic pain or stress, or could be something traumatic) pushes your CNS (central nervous system) a bit further than it can take (in my case probably multiple traumas of accident/surgery/illness on top of an already stressful job/life) and the brainstem gets aggravated - so it then (if you get MAV) doesn't correctly process the information from eyes, ears and body, and that's why you feel weird, dizzy, spaced out, brain doesn't work properly, detached from surroundings, photophobic, visual distortions etc).
My guess is this condition is so traumatic in itself that it continues the brainstem irritation because it stresses the very things that are already stressed as the brain tries to solve the puzzle of why all these signals don't match up - and you get into a vicious cycle. and of course all this makes you freak out so you add anxiety/fear/insomnia/thinking you are dying etc into the mix. More brainstem stress = more MAV.
Maybe. That's my theory anyway.
If you are using a computer a lot: try turning the brightness way down, and wearing dark glasses or rose-tinted glasses. it does help somewhat.
I'm a week into pizotifen and it has increased the amount of time i can spend on a computer from <15 mins to >1hr so far. I can now also watch TV for the first time in 3 months!
that's all for now!